Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 11, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 23, 2017, 3:27 PM MDT for Lea County, New Mexico; Andrews County, Gaines County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2017, 3:27 PM MDT (21:27 UTC)
- Expired
- Jun 23, 2017, 6:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lea County, NM, Andrews County, TX, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 120 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 3:43 PM MDT | FLASH FLOOD | Hobbs, NM | MILLEN DRIVE EAST OF HWY 18 CLOSED DUE TO FLOODING. REPORTS OF MULTIPLE CARS FLOATING ON THE SIDES OF THE ROAD AND ONGOING WATER RESCUES. |
| Jun 23, 3:43 PM MDT | FLASH FLOOD | Hobbs, NM | MILLEN DRIVE EAST OF HWY 18 CLOSED DUE TO FLOODING. REPORTS OF MULTIPLE CARS FLOATING ON THE SIDES OF THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 653 J/kg
- Mixed-layer CIN
- -379 J/kg
- Mixed-layer LCL
- 2522 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
960
WGUS54 KMAF 232127
FFWMAF
NMC025-TXC003-165-240030-
/O.NEW.KMAF.FF.W.0011.170623T2127Z-170624T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
427 PM CDT FRI JUN 23 2017
The National Weather Service in Midland has issued a
* Flash Flood Warning for...
Southern Lea County in southeastern New Mexico...
Northern Andrews County in western Texas...
Western Gaines County in western Texas...
* Until 730 PM CDT/630 PM MDT/
* At 426 PM CDT/326 PM MDT/, the public reported flash flooding in
Hobbs at the New Mexico Junior College. Over two inches of rain
have already fallen, so additional Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Hobbs, Andrews, Lovington, Seminole, Eunice, Monument, Humble City,
Eunice Airport, Nadine, Buckeye, Gaines County Airport, Knowles,
Frankel City, Oil Center, Higginbotham, Florey, Lea County Regional
Airport, Industrial Airpark, Paynes Corner and Andrews County
Airport.
This includes Low water crossings LOCATIONs RR 181 CROSSING
SEMINOLE DRAW, RR 181 CROSSING SEMINOLE DRAW TRIB, RR 1757 CROSSING
SEMINOLE DRAW TRIB, RR 181 CROSSING WARDSWELL DRAW, and AVE G
CROSSING WARDSWELL DRAW TRIB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3296 10306 3296 10291 3242 10234 3211 10313
3276 10367 3308 10307
$$
671 follow-up statement
933
WGUS74 KMAF 232148
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
448 PM CDT FRI JUN 23 2017
NMC025-TXC003-165-240030-
/O.CON.KMAF.FF.W.0011.000000T0000Z-170624T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-Andrews TX-Gaines TX-
448 PM CDT FRI JUN 23 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT/630 PM
MDT/ FOR SOUTHERN LEA...NORTHERN ANDREWS AND WESTERN GAINES
COUNTIES...
At 443 PM CDT/345 PM MDT/, the public reported cars floating on on
State Highway 18 and Millen Drive in Hobbs. The Police Department
has closed portions of Millen Drive due to high water. Since two to
three inches of rain have already fallen, additional flash flooding
is likely.
Some locations that will experience flooding include...
Hobbs, Andrews, Lovington, Seminole, Eunice, Monument, Humble City,
Eunice Airport, Nadine, Buckeye, Gaines County Airport, Knowles,
Frankel City, Oil Center, Higginbotham, Florey, Lea County Regional
Airport, Industrial Airpark, Paynes Corner and Andrews County
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3296 10306 3296 10291 3242 10234 3211 10313
3276 10367 3308 10307
$$
67What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 12:46 PM MDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 23, 12:46 PM MDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
146 PM CDT Fri Jun 23 2017
.DISCUSSION...
A well defined cold front near LBB continues to move s with an ely
wind in advance assocd with surface low INVOF wrn PB. Meanwhile flow
aloft is from the nw with model indications of a minor shrtwv trof.
SB instability is focusing around the front (moreso just in wake
of it) with steep mid level LRs. There is good directional shear
along with sufficient bulk shear for at least a few severe storms,
anomalously high PWs favor local heavy rain too. Based on expected
frontal location storms will be favored to develop in NW CWFA
probably just prior to 00Z, tracking sewd. High resolution models
including HRRR/TTU WRF are in agreement. Highest PoPs are
warranted before 06Z/Sat. Post-frontal MSLP gradient favor breezy
conditions thru Sat PM, convection INVOF SW-S OK early Sat AM may
enhance winds some? Post-frontal high winds are still possible
thru GDP Mtns, but mixed signals in MOS data prevents issuance of
a headline ATTP, still very windy thru the GDP however. A wide
range of high temps is possible for any given locale on Sat, thus
low confidence temp forecast and as such a blended approach
suffices. Convective concerns are mostly decreased Sat, except
across the Lower Trans Pecos where best SB instability gathers. NW
mid level will persist thru Mon and atmosphere will have a chance
to "reload" with the possibility of nocturnal storms. Sun AM
storms are most favored across PB and late Sun night/early Mon AM
across farw and SE NM. Consistent signal in model data that 85h
temps will remain below 28C, even INVOF Rio Grande, and high temps
will likely be below normal into Tue. Mid level pattern will likely
exhibit a little more ridging from Tue-Thur with possible presence
of mid level theta-e ridge axis Thur, promoting an uptick in
precip coverage? Broadening cyclonic mid level flow will attempt
to suppress mid level ridge keeping temps in check late in the
extended, at least compared to the past week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 67 79 70 81 / 60 30 50 40
Carlsbad 67 84 69 88 / 20 20 30 40
Dryden 77 96 75 92 / 40 30 20 20
Fort Stockton 72 84 68 88 / 40 20 30 30
Guadalupe Pass 67 77 63 81 / 20 20 30 40
Hobbs 64 79 64 81 / 30 10 50 40
Marfa 66 84 64 86 / 20 30 20 20
Midland Intl Airport 69 82 67 84 / 50 20 40 40
Odessa 69 81 68 85 / 50 20 40 40
Wink 69 85 71 89 / 30 20 30 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for Big
Bend Area-Crane-Davis/Apache Mountains Area-Ector-Glasscock-
Guadalupe Mountains-Loving-Marfa Plateau-Midland-Pecos-
Presidio Valley-Reagan-Reeves County and Upper Trans Pecos-
Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
&&Hazardous weather outlook, Jun 23, 12:45 PM MDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 145 PM CDT Fri Jun 23 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 145 PM CDT Fri Jun 23 2017 /1245 PM MDT Fri Jun 23 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT A Heat Advisory remains in effect through early this evening for areas from the southern Permian Basin into the Big Bend. In addition, thunderstorms are possible this afternoon into this evening, particularly along the cold front. Some storms may become strong to severe, capable of producing damaging winds, large hail, and locally heavy rainfall. Brief, strong easterly winds are possible through Guadalupe Pass late tonight in wake of a cold front. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY There will be a chance for thunderstorms into the weekend. The main threats will be lightning and brief heavy rainfall and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across portions of Southeast New Mexico and the Permian Basin late this afternoon and this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, Jun 23, 3:02 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
402 PM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND GST 5 NW HOBBS 32.79N 103.22W
06/23/2017 M61 MPH Lea NM MESONET
&&
JULIE.PHILLIPSONLocal storm report, Jun 23, 3:04 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
404 PM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST 1 E HOBBS 32.73N 103.14W
06/23/2017 E60.00 MPH Lea NM TRAINED SPOTTER
&&
05Local storm report, Jun 23, 3:19 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
419 PM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 3 SSW HOBBS 32.70N 103.17W
06/23/2017 M71.00 MPH Lea NM TRAINED SPOTTER
&&
05The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 2:08 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 37 min |
| Jun 23, 2:37 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 53 min |
| Jun 23, 3:19 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 56 min |
| Jun 23, 4:05 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 55 min |
| Jun 23, 4:51 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 54 min |
| Jun 23, 3:38 PM MDT | Special Weather Statement | MAF | Culberson | 67 min |
| Jun 23, 3:43 PM MDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 62 min |
| Jun 23, 3:44 PM MDT | Special Weather Statement | MAF | Jeff Davis, Presidio | 46 min |
| Jun 23, 4:22 PM MDT | Severe Thunderstorm Warning | MAF | Mitchell | 68 min |
| Jun 23, 4:44 PM MDT | Flash Flood Warning | MAF | Andrews, Dawson, Ector, Gaines, Martin, Midland | 3 hr |
| Jun 23, 4:53 PM MDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 67 min |
| Jun 23, 4:54 PM MDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Glasscock, Martin, Midland | 66 min |
| Jun 23, 5:16 PM MDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| Jun 23, 5:27 PM MDT | Severe Thunderstorm Warning | MAF | Mitchell | 26 min |
| Jun 23, 5:46 PM MDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Reeves, Upton, Ward | 59 min |
| Jun 23, 5:49 PM MDT | Severe Thunderstorm Warning | MAF | Dawson, Glasscock, Howard, Martin | 56 min |
Nearby
Flash Flood Warnings in Texas, 2017Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.